North Dakota, 2020

Hail and Damaging Winds in North Dakota, August 13 to 14, 2020

August 13 to 14, 2020 · NWS BIS · 20 events in 9 counties and zones

Thunderstorms moved into southwest North Dakota during the late night hours ahead of a strong short-wave trough. Initially, the main threat with the thunderstorms was damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$569,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms moved into southwest North Dakota during the late night hours ahead of a strong short-wave trough. Initially, the main threat with the thunderstorms was damaging wind gusts. As the storms moved through south central North Dakota and into the James River Valley during the early morning hours, the threat shifted to a mix of damaging wind gusts and large hail hail as a low-level jet increased. The largest hail was golf ball size, and fell in both Stutsman and Logan counties. The strongest wind gust was estimated at 95 mph in LaMoure County where significant damage occurred to two farmsteads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 13, 8:11 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 13, 8:11 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1011 PM CDT Thu Aug 13 2020

.UPDATE...
Issued at 1011 PM CDT Thu Aug 13 2020

Scattered showers and a few thunderstorms continue to increase in
coverage across south central Montana, with the approaching
midlevel shortwave trough visible on water vapor imagery.
Convection is getting close to the southeast corner of the
forecast area, where we're pretty much playing a waiting game for
storms to begin strengthening as the low-level jet increases. The
00 UTC HREF puts down a swath of modest UH tracks through the
southwest and south central, in agreement with the latest high-res
models that push strong convection through the southern portions
of the forecast area beginning around/after midnight and ending up
in the southern James River Valley tomorrow morning.

Bismarck 00 UTC RAOB shows DCAPE of 1250 J/kg (a bit higher than
expected) and midlevel lapse rates of 7.9 C/km, with only a
marginal cap in place. Will be doing a special launch in a few
hours to get a better idea of the environment in south central ND
for the overnight and early morning hours, especially to see what
kind of cap is still there to determine potential for winds mixing
down. Timing remains the same from previous updates, but thinking
that we really won't know what kind of wind is making it to the
surface until it's actually happening. SPC did add in hatched area
for hail with their 1 UTC update, so increased hail size to 2
inches in our messaging, which is certainly a possibility if we
can get a few storms to remain discrete.

Added in slight pops in Dickey County for the next 2 hours to
account for a lone thunderstorm across the state line in Brown
County, SD. Otherwise no major changes to the forecast with this
update.

UPDATE Issued at 650 PM CDT Thu Aug 13 2020

A few showers are ongoing across south central Montana, with the
closest rain observation at Miles City, but the nearest
thunderstorm (and it's quite weak) is northwest of Billings. There
are a few light radar reflectivities across west central ND, but
with such large dew point depressions and high cloud bases we're
pretty confident no precipitation is reaching the ground.

Not much has changed in thinking for convection tonight - still
awaiting the shortwave trough later tonight, with the surface low
that is expected to track into western SD currently located in
northwest Wyoming. Latest high-res models have showers and
thunderstorms crossing into southwest North Dakota around 04 UTC,
increasing in strength as they move east into an environment with
higher instability. Previous discussion on CIN limiting convection
west of the Missouri still stands. No major changes to the
forecast with this update.

&&

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu Aug 13 2020

Confidence is increasing for a round of thunderstorms tonight
into Friday morning, some being severe. spreading from southwest
into eastern North Dakota late this evening through Friday
morning. Confidence is also increasing for late afternoon/early
evening convection to remain east of the James River Valley. we
did include just a slight chance of storms over eastern parts of
Dickey and Lamoure counties early this evening, but that will
quickly move east. Attention then turns to the west.

A strong shortwave trough with a 80 knot upper level jet tracking
from southwest MT into the northern high plains tonight will
provide strong forcing for ascent, while also increasing easterly
850 mb winds and theta-e advection over the area. A surface low is
forecast to track from northeast WY into western SD and deepen
overnight. As the low-level jet increases, conditions will become
more supportive for convection tracking across southern North
Dakota. The storm mode looks messy with probably a better chance
of bowing segments capable of producing strong hail and then
damaging winds as they grow upscale. There are also some
indications that a few of the storms could remain supercellular in
nature, which may yield a higher risk of large hail, along with
strong damaging winds.

There are some limiting factors. The first being the amount of
MUCIN west of the Missouri, which may limit the extent of damaging
winds actually reaching the surface. Less CIN east of the Missouri
would potentially allow the stronger winds to more easily mix down
to the surface, especially given the increased instability over
the far south central into the James River Valley early Friday
morning. Forecast DCAPE is not great (tops out around 1000j/kg)
based on local studies, this may also limit the extent of winds
reaching the surface.

Overall, we are confident in a round of thunderstroms tracking
across the forecast area late this evening through Friday
morning, and the most likely area for severe storms will be the
southwest and south central. We think there will be some severe
reports. The question is whether it will be spotty reports, or
possibly a more significant severe event. Both options are
possible, and it may not be determined until convection is closer
to initiation.

Convection tracks east of the James River Valley Friday morning,
then clears and dries from west to east.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu Aug 13 2020

Mainly quiet weather is expected through the long term period.

Strong upper level ridging will remain west of the region through
the middle of next week.

At the surface, high pressure will be in control over the Northern
Plains through the weekend. Expect clear to partly cloudy skies with
daytime highs ranging from the 70s north and east, to the 80s south
and west.

As we head into mid to late week, there are some discrepancies
whether or not the ridge starts to break down. It does appear that
as we warm mid to late week, the risk of some diurnally drive
thunderstorms may increase, and if we start to see some impulses
work through the mean ridge, this could also produce a few
thunderstorms. However, the weekend and early next week appear
quiet at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 650 PM CDT Thu Aug 13 2020

A complex of thunderstorms is expected to develop across southwest
ND late this evening and spread north and east through the night.
KDIK/KMOT/KBIS/KJMS are mostly likely to be affected by storms
tonight and early tomorrow morning, with a chance also at KXWA.
Thunderstorms should end in western ND after 15Z, central ND after
18Z, and at KJMS after 21Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJ
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...MJ
Hazardous weather outlook, Aug 13, 6:49 PM MST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
849 PM CDT Thu Aug 13 2020

NDZ001>005-009>013-017>019-021>023-031-032-150200-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-
Golden Valley-Billings-
849 PM CDT Thu Aug 13 2020 /749 PM MDT Thu Aug 13 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are likely Thursday night into Friday morning. Some
storms may be strong.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ020-033>035-040>046-150200-
Oliver-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
849 PM CDT Thu Aug 13 2020 /749 PM MDT Thu Aug 13 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are likely late this evening into Friday morning.
Some of these storms will be severe with large hail up to 2 inches
and damaging winds up to 75 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening into Friday
morning.

NDZ025-036-037-047-048-050-051-150200-
Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
849 PM CDT Thu Aug 13 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms are likely late tonight into Friday morning. Some
of these storms will be severe with large hail up to 2 inches and
damaging winds up to 75 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible early Friday morning.
Thereafter, the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight into Friday
morning.

MJ

The radar

The Rapid City radar (KUDX), 241 km away, was scanning. The volume nearest the first event began at 05:05 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Bowman

When
August 13, 10:05 PM MST to 10:07 PM MST
Where
Bowman County, 10.42 mi WSW of Rhame
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.170, -103.850

Thunderstorm Wind, Bowman

When
August 13, 10:14 PM MST to 10:17 PM MST
Where
Bowman County, 14.76 mi WSW of Rhame
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.180, -103.950

Thunderstorm wind gusts were reported by Emergency Management.

Thunderstorm Wind, Bowman

When
August 13, 10:36 PM MST to 10:38 PM MST
Where
Bowman County, 2.95 mi WNW of Bowman Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.190, -103.480

Thunderstorm Wind, Bowman

When
August 13, 10:43 PM MST to 10:45 PM MST
Where
Bowman County, 3.35 mi W of Buffalo Spgs
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.170, -103.300

Thunderstorm Wind, Hettinger

When
August 13, 11:17 PM MST to 11:19 PM MST
Where
Hettinger County, 9.03 mi S of New England
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
46.400, -102.870

Thunderstorm wind gusts were estimated by the public.

Hail, Adams

When
August 13, 11:40 PM MST to 11:43 PM MST
Where
Adams County, 2.76 mi N of Hettinger Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.060, -102.650

Thunderstorm Wind, Hettinger

When
August 14, 12:08 AM MST to 12:10 AM MST
Where
Hettinger County, 2.13 mi NNE of Bentley
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -102.060

Hail, Adams

When
August 14, 12:45 AM MST to 12:48 AM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.000, -102.640

Thunderstorm Wind, Adams

When
August 14, 2:30 AM MST to 2:32 AM MST
Where
Adams County, 17.29 mi E of Haynes
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.970, -102.110

Thunderstorm Wind, Hettinger

When
August 14, 2:42 AM MST to 2:44 AM MST
Where
Hettinger County, 2.13 mi NNE of Bentley
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -102.060

Hail, Emmons

When
August 14, 4:05 AM CST to 4:08 AM CST
Where
Emmons County, 3.11 mi SSE of Kintyre
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
46.510, -99.920

Hail, Logan

When
August 14, 4:18 AM CST to 4:21 AM CST
Where
Logan County, 0.84 mi NE of Napoleon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.510, -99.760

Thunderstorm Wind, Morton

When
August 14, 4:48 AM CST to 4:53 AM CST
Where
Morton County, 6.35 mi ENE of Breien
Measured
70 kt (81 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
46.400, -100.800

Fifteen power poles were broken down.

Thunderstorm Wind, Sioux

When
August 14, 3:58 AM MST to 4:03 AM MST
Where
Sioux County, 2.07 mi S of Cannon Ball
Measured
70 kt (81 mph) estimated gust
Property damage
$24,000
Reported by
Utility Company
Coordinates
46.360, -100.590

Multiple power poles broke down in the area.

Hail, Logan

When
August 14, 5:15 AM CST to 5:18 AM CST
Where
Logan County, 7.62 mi S of Gackle
Measured
1 in hail
Reported by
Public
Coordinates
46.520, -99.140

Thunderstorm Wind, Emmons

When
August 14, 5:20 AM CST to 5:23 AM CST
Where
Emmons County, 2.8 mi S of Hazelton Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.440, -100.260

Thunderstorm wind gusts were estimated by a trained spotter.

Hail, Stutsman

When
August 14, 5:23 AM CST to 5:26 AM CST
Where
Stutsman County, 3.51 mi SE of Eldridge
Measured
1.75 in hail
Reported by
Public
Coordinates
46.870, -98.770

Hail, Stutsman

When
August 14, 5:34 AM CST to 5:38 AM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
1 in hail
Reported by
Public
Coordinates
46.910, -98.710

Hail, Logan

When
August 14, 5:55 AM CST to 5:59 AM CST
Where
Logan County, 9.61 mi E of Napoleon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.520, -99.570

Thunderstorm Wind, La Moure

When
August 14, 7:35 AM CST to 7:40 AM CST
Where
La Moure County, 6.18 mi NNW of Verona to 6.02 mi N of Verona
Measured
83 kt (96 mph) estimated gust
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
46.455, -98.111

Significant damage occurred to two farmsteads in close proximity to each other. Multiple pole barn sheds and grain bins were either severely damaged or destroyed. Shelterbelts were severely damaged, with multiple trees either broken or uprooted. Many pieces of farm equipment were also damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911614, 911617, 911619, 911620, 911621, 911622, 911624, 911626, 911631, 911632, 911638, 911639, 911641, 911637, 911642, 912023, 912019, 912020, 912021, 912637.